Oklahoma, 2007

Hail in Oklahoma, April 3, 2007

April 3, 2007 · NWS SHV · 1 event in 1 county or zone

A strong cold front approached Southeast Oklahoma and Southwest |Arkansas during the late afternoon hours of Tuesday, April 3rd, in |associated with the tail end of an upper level trough that traversed |southeast across the Mid-Mississippi Valley. Above normal temperatures |and ample low level moisture created strong low level instability which eventually overcame the capping inversion in place,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front approached Southeast Oklahoma and Southwest |Arkansas during the late afternoon hours of Tuesday, April 3rd, in |associated with the tail end of an upper level trough that traversed |southeast across the Mid-Mississippi Valley. Above normal temperatures |and ample low level moisture created strong low level instability which eventually overcame the capping inversion in place, such that strong to severe thunderstorms developed along and just ahead of the cold front over Southeast Oklahoma and Southwest Arkansas. These severe |thunderstorms eventually backbuilded into Northeast Texas during the |evening hours of the 3rd and into the morning hours of the 4th, |resulting in numerous reports of large hail and strong damaging winds, |with the wind damage reports most common across the western sections of |Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 5:18 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 3, 5:18 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT TUE APR 3 2007

.DISCUSSION...
LINE OF THUNDERSTORMS FORMING FROM LIT-DFW WHICH WILL EVENTUALLY
FILL IN ACROSS NORTHWEST PORTIONS OF CWA. HAVE UPDATED THE FORECAST
TO INCLUDE SEVERE THUNDERSTORM WATCH 116 IN THIS AREA.  14

PREVIOUS DISCUSSIONS...

NOT MUCH CHANGE IN THE FORECAST SCENARIO FOR TONIGHT. A VERY
UNSTABLE ATMOSPHERE IS IN PLACE AHEAD OF A COLD FRONT WHICH IS
EXPECTED TO MOVE THROUGH THE FOUR STATE AREA TONIGHT. SCATTERED
THUNDERSTORMS MAY DEVELOP WAY AHEAD OF THE FRONT LATE THIS
AFTERNOON IN CENTRAL LOUISIANA ALONG A SEA BREEZE FRONT. A FEW OF
THESE COULD BECOME SEVERE. BUT THE MAIN SHOW WILL BE DURING THE
EVENING AND LATE NIGHT HOURS...WHEN THUNDERSTORMS SHOULD DEVELOP
ALONG THE COLD FRONT. THIS FRONT WILL MOVE THROUGH THE AREA LATE
TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS...BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER THE COLD FRONT MOVES THROUGH...SEVERAL DAYS OF COOL AND DRY
WEATHER ARE ON TAP FOR THE AREA. TEMPERATURES WILL FALL TO MORE
SEASONAL...OR BELOW SEASONAL NORMALS. COOL AIR WILL CONTINUE TO
FILTER INTO THE FOUR STATE AREA THROUGH SUNDAY. THE FORECAST FOR
SATURDAY REMAINS DIFFICULT WITH PRECIPITATION EXPECTED BY THE
GUIDANCE...BUT NOT A VERY CLEAR SCENARIO FOR PRECIPITATION
INDICATED BY THE MODELS. WILL GO WITH LOW POPS FOR SATURDAY.

&&

.AVIATION...
MOST OF AREA IS NOW VFR THANKS TO LIFTING BASES RESPONDING TO
DAYTIME HEATING. ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING OVER
CENTRAL LA MAY INCH NORTHWARD TOWARD I20 CORRIDOR THROUGH EVENING.
COLD FRONT NEAR A SPRINGFIELD MO TO MINERAL WELLS TX AT 19Z WILL BE
FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT. AS FRONT MOVES SOUTH
CONVECTION WILL GRADUALLY DEVELOP WESTWARD INTO NE TX THROUGH THE
EVENING. FRONT POSITION BY 06Z ROUGHLY FROM ELD TO GGG. STRONGER
STORMS WILL OCCUR OVER AR AND NORTH CENTRAL LA. MVFR CIGS WILL
LIKELY DEVELOP AHEAD OF THE FRONT AND BEGIN LIFTING BEHIND THE
FRONT...WITH VFR CONDITIONS BY 12Z ALL TAF SITES EXCEPT LFK AND
MAYBE MLU. VFR SHOULD RETURN TO LFK AND MLU BEFORE 18Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  70  48  66 /  50   0   0   0
MLU  59  69  45  66 /  60   0   0   0
DEQ  51  68  41  63 /  40   0   0  10
TXK  54  69  44  64 /  50   0   0  10
ELD  52  68  42  65 /  60   0   0   0
TYR  57  69  47  67 /  50   0   0   0
GGG  57  68  47  67 /  50   0   0   0
LFK  62  70  48  69 /  40  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/17
Hazardous weather outlook, Apr 3, 11:00 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE APR 3 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE ATMOSPHERE WILL BE VERY UNSTABLE ACROSS THE FOUR STATE REGION
THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. INITIAL STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER CENTRAL LOUISIANA AND
EAST TEXAS IN THE MOIST AND UNSTABLE AIR...AND MOVE NORTHEAST...
DURING THE AFTERNOON AND EARLY EVENING.

OTHER STRONG TO SEVERE THUNDERSTORMS SHOULD DEVELOP NORTH OF THE
INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS BY LATE AFTERNOON. THUNDERSTORMS WILL MOVE
SOUTHEAST THROUGH THE FOUR STATE AREA...TONIGHT INTO EARLY WEDNESDAY
MORNING.

ANY OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

03

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
April 3, 7:29 PM CST
Where
McCurtain County, Broken Bow
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.030, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21115.